Winter Weather, Northern Berkshire
- When
- February 17, 4:00 PM EST to 8:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A low pressure system tracked northeast from the central Plains into the southern Great Lakes during Sunday February 17th. A warm front associated with this low approached east central New York and western New England during the afternoon and evening hours, preceded and accompanied by a mixture of light freezing rain and rain.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked northeast from the central Plains into the southern Great Lakes during Sunday February 17th. A warm front associated with this low approached east central New York and western New England during the afternoon and evening hours, preceded and accompanied by a mixture of light freezing rain and rain.
This light freezing rain led to hazardous travel conditions Sunday afternoon and evening, particularly across the higher elevations of the Berkshires. Most areas received ice accretion of one tenth to one quarter of an inch. However, isolated higher elevations received up to just inder one half of an inch, mainly on colder, exposed objects.
Several roadways were briefly closed due to the locally icy conditions.
Temperatures rose above freezing by late Sunday evening, allowing any freezing rain to change to plain rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 17, 3:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EST SUN FEB 17 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK FROM THE SOUTHERN PLAINS...NORTHEASTWARD
THROUGH THE OHIO VALLEY THIS EVENING...THEN ACROSS THE CENTRAL
GREAT LAKES AND INTO CANADA TONIGHT. THIS STORM WILL DRAG A WARM
FRONT THROUGH OUR AREA TONIGHT...FOLLOWED BY A COLD FRONT ON
MONDAY. A SECONDARY COLD FRONT EARLY TUESDAY WILL USHER IN ANOTHER
ROUND OF CHILLY AIR.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
PRECIPITATION CONTINUES TO SPREAD THROUGH THE REGION. THE ONSET IS
QUITE MESSY...WITH ELEVATION DEPENDENCY DETERMINING PRECIPITATION
TYPE. MOST AREAS ARE JUST ABOVE FREEZING...BUT GETTING A FEW
REPORTS OF SLEET AND SOME FREEZING RAIN IN TA FEW COLD SPOTS
IN THE ADIRONDACKS...LAKE GEORGE AND SARATOGA REGIONS...SOUTHERN
VT AND VALLEYS AROUND THE CATSKILLS. SURFACE DEW POINTS ARE
RELATIVELY LOW...EVEN WITH THE STRENGTHENING SOUTHERLY WINDS...SO
SURFACE TEMPERATURES ARE TRENDING DOWN TOWARD WET BULBS IN SOME
PLACES...WHICH WILL RESULT IN SOME SCATTERED POCKETS OF VERY
LIGHT FREEZING RAIN FOR A COUPLE OF HOURS. WITH MOST AREAS JUST
ABOVE FREEZING...AND EXPECTED TREND BY SUNSET FOR TEMPERATURES AND
DEW POINTS TO STEADILY RISE...WILL PUT RAIN EVERYWHERE...BUT
CHANCE FOR SLEET IN CATSKILLS AND BERKSHIRES NORTH...WITH CHANCE
FREEZING RAIN ADIRONDACKS...LAKE GEORGE AND SARATOGA REGIONS TO
SOUTHERN VT. FREEZING RAIN WILL ALSO BE ADDRESSED IN SPSALY AND
NOWALY UNTIL TEMPERATURES RISE...WHEN SCATTERED POCKETS OF FREEZING
RAIN END. THINKING COVERAGE OF FREEZING RAIN TOO SCATTERED FOR
ADVISORY...BUT SOME EXPOSED OBJECTS WILL SEE SOME VERY LIGHT
ACCUMULATIONS.
WITH TEMPERATURES TEMPORARILY TRENDING DOWN TO WET BULB
TEMPERATURES...LOWS IN LOWER 30S IN AREAS WHERE CHANCES FOR
FREEZING RAIN EXIST THROUGH ABOUT SUNSET. ABOVE FREEZING
EVERYWHERE ELSE. TEMPERATURES AND DEW POINTS WILL RISE THROUGH THE
NIGHT.
SOME INDICATIONS OF SOME ELEVATED INSTABILITY TRACKING ACROSS
SOUTHERN AREAS TOWARD MORNING...SO...BASED ON CURRENT
RADAR/SATELLITE/LIGHTNING TRENDS...PUTTING ISOLATED THUNDER IN
SOUTHERN AREAS TOWARD SUNRISE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
DRY SLOT TRACKS INTO THE AREA AFTER SUNRISE...AND LINGERING RAIN
FROM HUDSON VALLEY EAST INTO NEW ENGLAND FOR PART OF THE MORNING.
COLD FRONT AND BOUNDARY LAYER THERMAL GRADIENT TRACKS THROUGH
DURING THE AFTERNOON WITH ANOTHER CHANCE OF SHOWERS. STRONG WEST
TO SOUTHWEST FLOW WILL ALLOW FOR SOME PARTIAL CLEARING AND DECENT
MIXING...SO TEMPERATURES WILL REACH THE 50S IN MANY AREAS...WELL
INTO THE 40S IN COLDER SPOTS.
BY MONDAY EVENING...BOUNDARY LAYER COOLS CONSIDERABLY...ENOUGH TO
BEGIN THE LAKE EFFECT SNOW SHOWER PROCESSES...AS LOW-LEVEL WINDS
TREND MORE TO WEST. WITH SOME CLOUD COVER...AS SOUTHERN PERIPHERY
OF UPPER DEFORMATION CLOUDINESS TRACKS THROUGH...TEMPERATURES WILL
NOT BE ABLE TO FALL TOO MUCH...UPPER 20S AND LOWER 30S...BUT LOWER
TO MID 20S ADIRONDACKS.
CONTINUED GENERAL LOW-LEVEL CYCLONIC FLOW...AND SOME HINTS IN
GUIDANCE FOR REINFORCING SHOT OF COOLER AIR TUESDAY...ALONG WITH
MORE UPPER DEFORMATION MOISTURE...AND WEST-NORTHWEST LOW-LEVEL
FLOW HELPING SPREAD LAKE EFFECT MOISTURE EAST...SOME CHANCES FOR
SNOW SHOWERS IN MOST PLACES. CLOUD COVER SHOULD HOLD TEMPERATURES
IN THE 30S IN MOST AREAS...20S ADIRONDACKS.
TIGHT BAROCLINIC ZONE SETS UP SOUTH OF THE REGION TUESDAY NIGHT
AND WEDNESDAY...WITH CONTINUED LITTLE UPPER IMPULSES TRACKING
QUICKLY THROUGH THE SOUTHERN PERIPHERY OF CYCLONIC UPPER FLOW. THE
OVERALL CYCLONIC UPPER FLOW SUGGESTS SOME PERIODS OF CLOUD
COVER...AND OUR REGION WILL BE ON COLD SIDE OF BAROCLINIC ZONE.
FAIRLY STRONG SURFACE HIGH GRADUALLY BUILDS INTO THE REGION AS
BROAD MEAN NORTHERN STREAM UPPER TROUGH AXIS GRADUALLY BUILDS
EAST...SO TEMPERATURES AROUND TO A LITTLE BELOW NORMAL...BUT
NOTHING EXTREME. LAKE EFFECT MOISTURE SHOULD RESULT IN SOME SNOW
SHOWER ACTIVITY IN THE ADIRONDACKS.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
GLOBAL MODELS AND ASSOCIATED ENSEMBLE GUIDANCE REMAIN IN ABOVE
NORMAL OVERALL AGREEMENT MIDWEEK AS A CLIPPER TYPE SYSTEM QUICKLY
PASSES OFFSHORE AND SURFACE HIGH/RIDGE AXIS SLIDES INTO THE STATE
THURSDAY. THERE IS ENOUGH MODEL CONSENSUS THAT THE UPSTREAM SHORT
WAVE ORIGINATING ACROSS ALASKA TODAY WILL REMAIN NORTH OF THE CWA
FRIDAY...BUT MIGHT SERVE TO ENHANCE LAKE EFFECT SNOW EAST OF LAKE
ONTARIO. THEN MOST GUIDANCE AND ENSEMBLE MEMBERS FAVOR A RATHER
LARGE SURFACE HIGH TO BUILD ACROSS THE NORTHEAST FRIDAY THROUGH
EARLY SATURDAY FOR TRANQUIL CONDITIONS AND SEASONABLE TEMPERATURES.
GUIDANCE DIFFERENCES GROW SUBSTANTIALLY FOR LATER IN THE
WEEKEND...ESPECIALLY WITH THE TIMING/STRENGTH OF PACIFIC AND INLAND
MARCHING EMBEDDED SOUTHERN STREAM SYSTEMS AND THEIR DOWNSTREAM
INTERACTION POTENTIAL WITH THE NORTHERN STREAM. FRONTAL/BAROCLINIC
ZONE UNDERNEATH THE NORTHEAST CONUS HIGH/RIDGE IS EXPECTED TO BE IN
THE VICINITY OF THE DELMARVA REGION WITH CONFLUENCE ALOFT ACROSS NEW
ENGLAND. TRENDS FROM THE ECMWF/GFS POINT TOWARD INCREASING WARM
ADVECTION PATTERN FOR THE EASTERN SEABOARD WITH ANOTHER STORM
DEVELOPING OVER THE CENTRAL CONUS. WILL PLACE LOW CHANCE POPS FOR
THE WEEKEND AND RAISE TEMPERATURES ABOVE GUIDANCE (STANDARD
DEVIATIONS OF 1-2 ABOVE) THROUGH THE WEEKEND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AREA OF RAIN ACROSS WESTERN AND CENTRAL NEW YORK WILL REACH THE
TERMINALS EARLY THIS AFTERNOON...DROPPING VISIBILITY AND CIGS INTO
MVFR CATEGORY. THE PRECIP MAY BEGIN AS PL OR FZRA AT KGFL...BUT IT
SHOULD CHANGE TO A PLAIN RAIN BY EVENING AS TEMPERATURES CONTINUE TO
RISE. SURFACE WINDS WILL BE OUT OF THE SOUTH AND GUSTY AT
TIMES...ESP AT KALB...WITH GUSTS APPROACHING 30 KTS. DURING THE
OVERNIGHT HOURS...CIGS WILL BE IFR MUCH OF TIME IN PERIODS OF
RAIN...WITH VSBYS BORDERLINE IFR/MVFR. WINDS WILL CONTINUE TO STAY
GUSTY OUT OF THE SOUTH. BY EARLY MONDAY MORNING...THE RAIN WILL
BECOME MORE SHOWERY IN NATURE AHEAD OF THE COLD FRONTAL BOUNDARY.
CIGS MAY LIFT SOMEWHAT...PROBABLY BACK TO MVFR LEVELS...AS GUSTY
WINDS CONTINUE...AND BEGIN TO SWITCH TO A MORE SOUTHWESTERLY
DIRECTION. THE SHOWERS SHOULD END AROUND MIDDAY MONDAY AS THE FRONT
PASSES AND THE WINDS BEGIN TO SHIFT TO A MORE WESTERLY
DIRECTION...AND CONTINUE TO STAY GUSTY AROUND 30 KTS OR SO.
LLWS WILL BE A PROBLEM AFTER 00Z TONIGHT AS SOUTHERLY WINDS AT 2000
FEET INCREASE IN STRENGTH TO 45-55 KTS. THESE WINDS WILL CONTINUE AT
THIS LEVEL UNTIL MIDDAY MONDAY WITH THE PASSAGE OF THE FRONTAL
BOUNDARY.
MON AFTN...BECOMING VFR WITH GUSTY WINDS CONTINUING.
TUE...VFR...CHC MVFR SW-.
WED/THU...VFR...CHC MVFR SW-.
&&
.HYDROLOGY...
WATERS CONTINUE TO SLOWLY RECEDE ACROSS THE REGION...BUT THE
HOUSATONIC RIVER IN CONNECTICUT STILL REMAINS HIGH. WITH THE
RIVER STILL HIGH...AND A HALF TO THREE QUARTERS OF AN INCH OF
RAIN AND WARM TEMPS EXPECTED TONIGHT THROUGH MONDAY...FLOOD WATCH
FOR LITCHFIELD COUNTY WILL CONTINUE. SIGNIFICANT RISES POSSIBLE
ELSEWHERE DURING THIS PERIOD...BUT LESSER AMOUNTS OF RAIN LIKELY
IN AREAS FURTHER NORTH AND WEST AND FLOOD THREAT IS LOWER.
HOWEVER...WILL CONTINUE TO MONITOR MODEL FORECASTS IN CASE
RAINFALL AMOUNT FORECAST INCREASE.
SREF PLUME MEMBERS ARE CLUSTERING BETWEEN A HALF INCH AND AN
INCH. MREF PLUME MEMBERS ARE A LITTLE HIGHER...CLUSTERING BETWEEN
TWO THIRDS OF AN INCH TO ABOUT AN INCH.
AFTER MONDAY...SEVERAL DAYS OF RELATIVELY DRY WEATHER EXPECTED WITH
NOTHING MORE THAN SCATTERED SNOW SHOWERS POSSIBLE THROUGH WEDNESDAY
NIGHT...AND DRY BUT COLD WEATHER THURSDAY THROUGH SATURDAY.
FOR MORE DETAILS ON THE RIVERS...REFER TO THE ADVANCED HYDRO
PREDICTION SERIES (AHPS) PAGES ON OUR WEBPAGE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY EVENING
FOR CTZ001-013.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...BGM
AVIATION...BJF
HYDROLOGY...NASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 PM EST SUN FEB 17 2008 MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>084- VTZ013>015-182100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 356 PM EST SUN FEB 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ001-013-182100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- 356 PM EST SUN FEB 17 2008 ...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 326 PM EST SUN FEB 17 2008 MAZ001-NYZ032-033-038>043-047-048-051-082>084-VTZ013>015-180200- NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...PITTSFIELD...NORTH ADAMS...ATWELL... BIG MOOSE...EAGLE BAY...MCKEEVER...NOBLEBORO...NORTHWOOD... OLD FORGE...SPECULATOR...ILION...HERKIMER...LITTLE FALLS... MOHAWK...FRANKFORT...DOLGEVILLE...GLOVERSVILLE...JOHNSTOWN... AMSTERDAM...WELLSVILLE...SARATOGA SPRINGS...WARRENSBURG... WHITEHALL...GRANVILLE...COBLESKILL...MIDDLEBURGH...DELANSON... ESPERANCE...DUANESBURG...ALTAMONT...NORTHVILLE...MAYFIELD... GLENS FALLS...WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD... CAMBRIDGE...GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE... BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS 326 PM EST SUN FEB 17 2008 ...POCKETS OF FREEZING RAIN EXPECTED THROUGH EARLY THIS EVENING... AS PRECIPITATION OVERSPREADS THE REGION THROUGH EARLY THIS EVENING...TEMPERATURES WILL FALL TO NEAR...OR SLIGHTLY BELOW THE FREEZING MARK. THIS WILL LEAD TO POCKETS OF FREEZING RAIN...IN ADDITION TO SLEET...ACROSS PORTIONS OF THE MOHAWK VALLEY...THE LAKE GEORGE AND SARATOGA REGION...SOUTHERN ADIRONDACKS...THE HELDERBERGS...NORTHERN BERKSHIRES...AND SOUTHERN VERMONT. THIS WILL LEAD TO LOCALLY HAZARDOUS TRAVEL CONDITIONS ON UNTREATED ROADWAYS...AND ON EXPOSED COLDER OBJECTS. HIGHER ELEVATIONS...PARTICULARLY ABOVE 1200 FEET...WILL BE MOST VULNERABLE TO POCKETS OF FREEZING RAIN. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING LATER THIS EVENING...DIMINISHING THE POSSIBILITY FOR FREEZING RAIN. CTZ001-MAZ025-NYZ054-058-061-063-066-180200- NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-EASTERN RENSSELAER- WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN DUTCHESS- INCLUDING THE CITIES OF...TORRINGTON...GREAT BARRINGTON...LEE... LENOX...HOUSATONIC...HOOSICK FALLS...HUNTER...TANNERSVILLE... WINDHAM...CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK... WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...PAWLING... DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA...MILLERTON 326 PM EST SUN FEB 17 2008 ...POCKETS OF FREEZING RAIN POSSIBLE THROUGH EARLY THIS EVENING ACROSS THE HIGHER ELEVATIONS... PRECIPITATION WILL CONTINUE TO OVERSPREAD THE EASTERN CATSKILLS...CENTRAL AND SOUTHERN TACONICS...SOUTHERN BERKSHIRES...AND LITCHFIELD HILLS THIS AFTERNOON AND EVENING. AS TEMPERATURES FALL TO NEAR FREEZING ACROSS THE HIGHER ELEVATIONS...POCKETS OF FREEZING RAIN WILL DEVELOP. THIS WILL LEAD TO LOCALLY HAZARDOUS TRAVEL CONDITIONS...PARTICULARLY ON UNTREATED ROADWAYS...AND EXPOSED COLDER SURFACES. HIGHER ELEVATIONS...PARTICULARLY ABOVE 1200 FEET...WILL BE MOST VULNERABLE TO POCKETS OF FREEZING RAIN. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING LATER THIS EVENING...DIMINISHING THE POSSIBILITY FOR FREEZING RAIN. KL/NAS/BGM
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81383, 81384.